Alert archive / Michigan / Gale Watches in 2021
Gale Watch 26, NWS Marquette, MI
NWS Marquette, MI issued this gale watch at Dec 13, 2021, 3:47 PM EST. It took effect at Dec 15, 2021, 7:00 PM EST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Dec 13, 2021, 3:47 PM EST (20:47 UTC)
- In effect from
- Dec 15, 2021, 7:00 PM EST
- Expired
- Dec 15, 2021, 4:44 AM EST
- In force
- Issued by
- NWS Marquette, MI
What forecasters said that day
The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before this gale watch went out at Dec 13, 3:13 PM EST, 34 minutes earlier.
Area forecast discussion, Dec 13, 3:13 PM EST, 34 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
313 PM EST Mon Dec 13 2021
.SHORT TERM...(This evening through Tuesday)
Issued at 313 PM EST MON DEC 13 2021
GOES imagery shows a low-amplitude wave passing to the north of Lake
Superior this afternoon as ridge of sfc high pressure approaches
from the west. With this tighter gradient, some gusty winds have
been seen across the lake and the Keweenaw this morning and
afternoon, but winds should continue to lay down into this evening
as high pressure moves overhead. While the sfc high pressure system
is keeping the low clouds away, there are some mid- and upper-level
clouds streaming in from the west along the upper-level ridge axis.
Temps are in the low to mid 40s across the UP, but with dew points
in the mid 20s, melting has likely been kept to a minimum. Temps
overachieved some today with 850mb temps near +5C this morning and
weak CAA allowed better mixing than a late Dec solar angle would.
Tonight, a weak CAA regime will transition to a weak WAA regime as
the mid- to upper-level upstream clouds shift overhead. These clouds
will play a role in min temps tonight as the generally thinking is
they will move in early enough to limit temps from falling off too
much. Even the min of all guidance falls into the mid teens so
having low 20s going with a chance for teens where clouds hold off
seems reasonable. With some minimal snowmelt during the day today,
there could be some patchy fog around tonight, with the best chances
in any upslope regions as the winds veer through NE to E and to the
SE by tomorrow morning.
For tomorrow, sfc high pressure will be east of the CWA along the
Ontario/Quebec border. The pressure gradient will tighten as a 50kt
LLJ traverses over the UP from the SW to NE through the day. With
WAA and increasing stability, this will limit the amount of gusts
that reach the sfc; however, model soundings suggest winds gusting
to around 20 mph across the cwa, with 25 to 30 mph or so along the
downslope favored regions, higher terrain, and the Keweenaw.
Dewpoints will climb to around the 30 degree mark, so a bit more
melting of the snowpack should be expected...which should start to
prime things for the overnight hours where more areas of fog are
expected to develop. Highs tomorrow shouldn't climb as high as they
are today with WAA and increasing stability...weak CAA and a +5C
850mb start to the day favored good mixing today. The sun this time
of year is about as weak as it will get in terms of W/m2, especially
when combined with albedo.
.LONG TERM...(Tuesday through Sunday)
Issued at 348 AM EST MON DEC 13 2021
On Tuesday, the large-scale upper-level pattern will be dominated by
a deep trough moving into the West Coast and anomalously strong
ridging downstream across the eastern half of the CONUS. On
Wednesday, a shortwave embedded within the longwave trough will take
on a negative tilt as it rounds the base of the longwave trough over
the Southwest, and then eject northeastward across the Plains,
reaching the Upper Great Lakes by Thursday morning. The resultant
surface cyclone spun up by this wave will be the main story of the
long term period. Seasonably cold air advects in behind that system
for the end of the week, bringing lake effect snow chances with it,
especially Friday night and Saturday.
Tuesday morning, a strong surface high around 1036 mb is expected to
be centered east of Lake Superior. SE flow on the western periphery
of the high will advect moisture from Lake Michigan onshore and
upslope into the U.P., leading to partly to mostly cloudy skies for
much of the area. This cloud cover will counteract warm temps aloft
and keep highs in the mid to upper 30s. Tuesday night, WAA, and more
importantly moisture advection, will continue through the night as
the southeasterly flow continues. As dew points climb above
freezing, the continued onshore/upslope flow will make for more low
clouds as well as areas of fog developing. Models continue to show
around 3-5 kft of surface-based saturation over much of the area
Tuesday night and into Wednesday, meaning drizzle as well. With this
cloud cover and drizzle continuing Wednesday, we'll miss out on what
could have otherwise been a very pleasantly mild day. Still, it will
feel mild with highs in the 40s.
Temps will remain mild Wednesday night as the U.P. ends up in the
warm sector of a rapidly developing surface cyclone over the
Upper Midwest associated with the aforementioned shortwave. By 06z
Thursday, there is a strong consensus in the models for a surface
low in the 975-980 mb range to be located over northern Minnesota
or western Lake Superior. The 00z GEFS mean low is at 980 mb at
that time, and yesterday's 12z EPS mean low was around 980 mb as
well. In fact, the EPS mean low is so strong that it is outside of
the CFSR climo for this time of year. In other words, models are
forecasting an unprecedentedly strong low pressure. The result of
this will be stiff southerly winds Wednesday evening ahead of the
system's cold front, followed by strong (perhaps very strong)
southwest to west winds behind the cold front later Wednesday
night and into Thursday. The signal for strong, possibly damaging
winds continues to be impressive. Yesterday's 12z EPS showed a
large portion of the U.P. with an EFI >0.9 for wind gust and an
SoT >1, indicating a high likelihood of wind gusts that would be
extreme relative to climatology. BUFKIT profiles continue to show
a 2-4 hour period immediately behind the FROPA with PBL mean winds
of 40 kts or more and PBL-top winds of 50-60 kts, or in some
cases even more than 60 kts. The strongest winds will likely be in
the Copper Country, but all of the area should see a period of
strong winds gusts late Wednesday night into Thursday morning. Do
not want to advertise any specific wind speed numbers yet, but if
current indicators hold, there is a good chance of some very
strong gusts for the entire area with wind damage definitely not
out of the question.
The good news is that with the pattern being so progressive, that
low lifts off to the northeast quickly Thursday night and winds drop
off substantially Thursday evening. Colder air advecting in behind
the system will make for some lake effect snow showers in the west
wind snow belts, but not much since moisture will be lacking. Temps
will fall through the day Thursday behind the front, reaching the
low 20s west and upper 20s east by sunset. This cold air will remain
in place Friday and Saturday. Another mid-level shortwave is progged
to cross the Upper Great Lakes Friday night and Saturday bringing
with it an uptick in moisture and increased lake effect snow chances
for the typical northwest wind snow belts.
&&
.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1255 PM EST MON DEC 13 2021
VFR conditions are expected at all TAF sites through the TAF period.
Low-level moisture trapped beneath an inversion tonight, as well as
light upslope flow from Lake Superior may bring IFR conditions to
CMX and SAW late tonight/early tomorrow morning. Confidence is low
at this time so have opted to place as a 6SM BR with SCT010 at this
time.
&&
.MARINE...(For the 4 PM Lake Superior forecast issuance)
Issued at 313 PM EST MON DEC 13 2021
West winds 20-30 kts continue across the lake today, veering around
to NW this afternoon. Winds will become light across the lake from
west to east this evening and overnight as high pressure scoots by
to the north, then become SE on Tuesday as the high continues moving
eastward away from the lake. There will be about a 6-hour period of
marginal SE gales on the east half Tuesday evening. Decided not to
issue a Gale Watch yet since gusts look marginal (mostly 35 kts with
a few 40 kts at times) and it looks like a relatively short period.
However, one may be needed with future forecast packages. Winds will
subside below gale force early Wednesday morning but remain in the
20-25 kt range on the east half through the day Wednesday.
The big story continues to be the increasing likelihood of a very
strong system Wednesday night and Thursday. Southerly gales are
possible on the east half of the lake ahead of the system's cold
front, but winds will really start cranking behind the front when
they veer around to westerly early Thursday morning. Have introduced
storms to the forecast for Thursday with this forecast package
which, still being more than 3 days out, is an indication of how
high confidence is that this will be a very strong system. If the
strongest model solutions verified, there could even be an isolated
hurricane-force gust or two. All marine interests across Lake
Superior should prepare to be in safe harbor by late Wednesday
night. Winds will quickly subside below gale force Thursday night as
the system pulls away to the northeast, with lighter winds expected
across the lake Friday.
&&
.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
None.
Lake Superior...
None.
Lake Michigan...
Gale Watch from Wednesday evening through Thursday evening for
LMZ221-248-250.
&&
SHORT TERM...JAW
LONG TERM...RJC
AVIATION...JAW
MARINE...JAWHazardous weather outlook, Dec 13, 4:47 AM EST, 11 hours before
Hazardous Weather Outlook National Weather Service Marquette MI 447 AM EST Mon Dec 13 2021 MIZ001>007-009>014-084-085-141000- Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce- Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft- Southern Houghton-Northern Schoolcraft- 447 AM EST Mon Dec 13 2021 /347 AM CST Mon Dec 13 2021/ This Hazardous Weather Outlook is for portions of western Upper Michigan and central Upper Michigan. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Waves building to 6 to 9 feet in the Bay of Green Bay and 8 to 14 feet on Lake Michigan could lead to beach erosion and lakeshore flooding for the shorelines of Delta and Schoolcraft counties Wednesday night into Thursday. There is a slight chance of thunderstorms Wednesday night. Strong southwest to west winds of 40 to 55 mph will be possible Wednesday night and Thursday. These winds may result in some power outages. Waves building to 8 to 14 feet on Lake Superior could lead to minor beach erosion and localized lakeshore flooding along the western shoreline of Upper Michigan on Thursday and east of Munising Thursday night. .SPOTTER INFORMATION STATEMENT... The need for weather spotter reports is not anticipated at this time. LSZ162-240>251-263>267-141000- Lake Superior west of a line from Saxon Harbor WI to Grand Portage MN beyond 5NM-Saxon Harbor WI to Black River MI- Black River to Ontonagon MI- Ontonagon to Upper Entrance of Portage Canal MI- Upper Entrance of Portage Canal to Eagle River MI- Eagle River to Manitou Island MI- Manitou Island to Point Isabelle MI- Point Isabelle to Lower Entrance of Portage Canal MI- Lower Entrance of Portage Canal To Huron Islands MI Including Keweenaw and Huron Bays-Huron Islands to Marquette MI- Marquette to Munising MI-Munising to Grand Marais MI- Grand Marais to Whitefish Point MI- Lake Superior from Saxon Harbor WI to Upper Entrance to Portage Canal MI 5NM off shore to the US/Canadian border including Isle Royale National Park- Lake Superior from Upper Entrance to Portage Canal to Manitou Island MI 5NM off shore to the US/Canadian Border- Lake Superior West of Line from Manitou Island to Marquette MI Beyond 5NM from shore- Lake Superior East of a line from Manitou Island to Marquette MI and West of a line from Grand Marais MI to the US/Canadian Border Beyond 5NM from shore- Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off shore to the US/Canadian border- 447 AM EST Mon Dec 13 2021 /347 AM CST Mon Dec 13 2021/ This Hazardous Weather Outlook is for portions of Eastern Lake Superior...Central Lake Superior and Western Lake Superior. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Southeast gales of 35 to 40 knots are likely Tuesday night across the eastern and northern portions of Lake Superior. See the latest Open Lake Forecast for additional details. There is a slight chance of thunderstorms Wednesday night. A strong system will bring southerly gales to eastern Lake Superior Wednesday evening and then high-end gales or storms to most of Lake Superior late Wednesday night into Thursday. See the latest Open Lake Forecast for additional details. .SPOTTER INFORMATION STATEMENT... The need for weather spotter reports is not anticipated at this time. LMZ221-248-250-141000- Green Bay North of line from Cedar River MI to Rock Island Passage-Seul Choix Point to Point Detour MI- 5NM East of a line from Fairport MI to Rock Island Passage- 447 AM EST Mon Dec 13 2021 This Hazardous Weather Outlook is for portions of Northern Lake Michigan. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday There is a slight chance of thunderstorms Wednesday night. South to southwesterly gales of 40 to 45 knots are likely Wednesday night into Thursday. .SPOTTER INFORMATION STATEMENT... The need for weather spotter reports is not anticipated at this time. RJC
The office that day
Everything else NWS Marquette, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 13, 3:47 PM EST | Small Craft Advisory | MQT | 57 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.